Tysabri May Promote Healing Around Nerves, Study Says

4/28/09Follow @xconomy

Cambridge, MA-based Biogen Idec (NASDAQ: BIIB) and its partner, Elan, catch a lot of heat because their fastest-growing drug for multiple sclerosis is associated with a rare, potentially fatal brain infection called PML. But today they are pushing back a bit with a study that suggests the drug may provide an important benefit to balance against the risk—the potential ability to help promote healing around the frayed nerves of MS patients.

The finding is preliminary, from a small study of 62 patients who took natalizumab (Tysabri), and 26 patients in a control group followed for a year, according to research presented today at the American Academy of Neurology annual meeting in Seattle. Researchers at the Jacobs Neurological Institute in Buffalo, NY, led by Robert Zivadinov, found that natalizumab promoted re-myelination and stabilized de-myelination in lesions and brain tissue that appeared normal.

If this can be proven in larger studies, it’s the sort of finding that could change the risk/benefit equation for the drug. More than 400,000 people in the U.S. suffer from multiple sclerosis, a disease in which the immune system goes haywire and starts attacking the fatty coating around nerve fibers, called myelin. Existing MS drugs mostly work by tamping down the excess inflammation that that harms the myelin coating, but they don’t really stop the short-circuiting of nerve signals that gradually robs people of their balance, and ability to walk. Scientists have not observed that older drugs work well enough to allow myelin to naturally regenerate, but that’s one possibility for what was happening with patients in this study on natalizumab, says Al Sandrock, Biogen’s senior vice president for neurology R&D.

“It’s hard to be absolutely sure you have re-myelination going on,” Sandrock says. “Perhaps by decreasing inflammation you allow normal healing processes to take place.”

The study, sponsored by Biogen Idec, used an imaging technique known as magnetization transfer ratio (MTR). Generally, if researchers see an increase in MTR signal, that suggests the nerves may be re-myelinating, and a decreasing signal is associated with losing myelin, Sandrock says.

“What we have seen in these MRI data suggest that Tysabri may have the capacity to repair and possibly restore some of the damaged myelin sheath that protects nerve fibers. Results from this study support the continued investigation of the potential effects of Tysabri on this process,” Zivadinov said in a Biogen statement.

The finding is intriguing, but would need to be confirmed in subsequent studies, Sandrock says. Other imaging techniques may be more specific for spotting re-myelination, and even then, “the resolution is not where I’d like it,” Sandrock says.

Still, Biogen has to be hoping this could shift the focus away from PML fears, and perhaps revive the slowing growth rate of Tysabri sales. The drug generated $227 million in worldwide first quarter sales, a long shot from the $246 million that Wall Street analysts had been expecting.

Whether this can help revive Tysabri in the near-term or not, seeking ways to regenerate myelin for MS patients are clearly on Biogen’s research agenda. The company plans to move the first drug specifically designed to induce re-myelination into clinical trials later this year, a program I profiled back in August. Biogen hopes to bring that drug into human trials in late 2009 or early 2010, Sandrock says. He didn’t cite any new natalizumab trials that the company has planned to test the idea that it is able to spur re-myelination.

By posting a comment, you agree to our terms and conditions.

  • Pingback: News, Money and Drugs for April 30, 2009 | IguanaBio - A Daily Biotech and Pharma Tabloid - Gossip, News, Research, Humor and Updates on the Latest Events in Biotech and Pharma - Unique, Insightful, Truthful, Sometimes Sneaky

  • Ron Crowder

    I have neuropathy in my hands and feet that the doctors tell me was caused from the chemo that i had for my cancer. Is there any way to decrease the buzzing and numbing sehsations. I am taking xanax and Paxil, a thyroid pill.b12. I keep fairly active but am not excercising. It seems the more walking I do the more intense the buzzing feeling becomes.It is very hard to bear sometimes.If I could get even a slight form of releif would be wonderfull.
    Thank You

    Could the pills be interferring in any way?

  • Penny

    Ron,

    Curious that you’re asking this question in comments to a piece on MS? You say “doctors” told you your neuropathy is caused by chemo, but have you seen a neurologist for a definite diagnosis? Neuropathy is neuropathic pain, common in MS, but also can be caused by other things. That’s something you need to see to.

    The drugs you mention should take some of the edge off the odd sensations, but there’s nothing I’ve found that really helps it. I take Aleve and Advil, and get some relief.

    Mine bothered me a lot in the beginning; I suppose because it was so new and felt so odd. If it helps any, the good news is that after you’ve lived with it for years, it gets easier to ignore.

    Good luck, but definitely see a neurologist.